10 answers

4 Year Old Boy Suddenly Wetting the Bed

I'm perplexed. My 4 year old boy (Nov birthday) had been dry at night (and day for much longer) for months and suddenly around Christmas he started wetting the bed basically every night. And even several accidents at naptime during the day. We eliminated most liquids in the evening and make him go potty before bed. No big changes in our lives, no trauma, just normal life. he's a pretty laidback kid. I thought we were past this and it seems odd that it would be every night. Even when he was getting to that point of consistently dry, he never wet the bed every single night. We have had to do 3 rounds of antibiotics trying to get rid of strep. This started during amoxicilan and we just did a round of one without penecilian. Just tossing that out if it means anything.
Any ideas? Is this one of those normal relapses in potty training that I've heard about? My older child is a girl and we had none of these issues with her.

I just read some other posts and it sounds like I am not alone. I will leave this in case there are comments on the antibiotics. Thanks!

What can I do next?

Featured Answers

It may be a side effect of the meds. Search google for those meds and you may find others with similar issues. Side effects of meds on children are not known because studies are not really done on children due to ethical issues. Good luck

More Answers

You may want to try giving him some probiotics, since the antibiotics would have killed the healthy bacteria in his intestines. This could mean that things like dairy and other potential allergens are aggravating his immune system since there's no healthy bacteria to keep things in check. Dairy is the top culprit in cases where allergies cause bedwetting (it's consider rare in mainstream medicine, but likely far mor common than known given the lack of nutritional training provided to mainstream medical professionals). There are chewable probiotics that you find at Sprouts for kids.

You got my attention when you mentioned the antibiotics. If it were my son, I think this would be my first choice in why the bed-wetting started. We need to rely on our mom's intuition, because it's usually right, so pay attention to your "gut instinct" or "first thoughts". I'm in agreement w/ what some others have said about probiotics. As soon as antibiotic treatment is complete, hit the probiotics w/ a vengance. They make liquid varieties sold at any health food store, most HEB's and Whole Foods. My pediatrician an my personal doctor have both told me that it is impossible to take too much. Also, totally agree that you want an anti-fungal med for after antibiotics are complete. The name of the one my pediatrician prescribed is Nystatin. They make it in a liquid form for children. These two combined will in time (usually 2+ months on probiotics, probably more w/ all the antibiotics he has had) balance the levels of healthy bacteria vs. fungus in the entire body. (FYI, if his ears, rectum, or groin area itch or look red that is a fungus/yeast infection.)

Besides the possible medication/health reasons, there are 2 main reasons why a formerly potty trained child wets the bed. (This is from a close friend of mine who is a child psychologist.) First is, if they are working on developing a new skill, a previously learned skill may regress temporarily. This would be a short lived regression just until the new skill/developmental milestone is mastered. Second is, there is some sort of major stress or trauma. You said life has been normal, so unless there's something that would be a permanent stress in your house that may be just getting to him at this point in time for some unknown reason, I would rule this one out.

Good luck! I'm interested in how things turn out, so keep us posted!

I would use a LOT of probiotics. My girls take one waffer everyday - it tastes like strawberry and cream. They love it. In the future if you have to put him on antibiotics tell your doctor that you would like to have an antifungal medication along with the antibiotic. This will bring the effects of antibiotics WAY down. He may think you are crazy but stay firm. The antifungal will NOT hurt anything and it has like a 90% chance of eleminating all gut leakage. (what antibiotics do to the gut...long story)

Good luck - M.

If this is a regular thing I would have your child tested for Type One Diabetes, but let me ask you some other questions first. Does he seem overly thirsty or hungry, have you noticed any weight loss?

My daughter was three when she began wetting the bed (potty trained right at two). I didn't think much of her thirst, becuase it was July in Texas and I thought she was just growing taller, not losing weight. I have Type One diabetes (DX at 14), so I should have been more aware of what was happening, but it wasn't until the bed wetting that I knew something was NOT right with her. She was diagnosed three weeks before her fourth birthday.

Getting tested is a simple finger prick blood test. Don't freak out, just get him tested to be safe.

Drop me a note if you have any questions.

I know this device is probably considered TORTURE these days, but I actually remember having to go through a second phase with "the buzzer" (anyone out there who is 35+ might know what this is?). My point is... at some point in my already-potty-trained life as a child, I needed another round of night-time training.

I don't recommend the buzzer however - it was pretty scarey for a kid, though it does make a great conversation and war-story for those who have been through it!

p.s. for anyone curious - the buzzer was just an alarm that went off when the pad under the kid got wet. It had two little alligator clips that attached to the side and I guess the wet pad completed the circuit setting off the alarm. i have yet to find an alarm clock that has as traumatically intense a ringer!

I used to set my alarm clock at about 1:00am to take mine to the potty, he wet a couple of times, and after i did that he stopped.. i don't know if that helped, but he stopped wetting, and i did the same with my second, before he even wet the bed.. try that and see if it works...

It may be a side effect of the meds. Search google for those meds and you may find others with similar issues. Side effects of meds on children are not known because studies are not really done on children due to ethical issues. Good luck

Have you talked to your pediatrician about a possible urinary tract infection?

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.